manuscripta mathematica

, Volume 130, Issue 2, pp 233–249 | Cite as

Small resolutions and non-liftable Calabi-Yau threefolds

Article

Abstract

We use properties of small resolutions of the ordinary double point in dimension three to construct smooth non-liftable Calabi-Yau threefolds. In particular, we construct a smooth projective Calabi-Yau threefold over \({\mathbb{F}_3}\) that does not lift to characteristic zero and a smooth projective Calabi-Yau threefold over \({\mathbb{F}_5}\) having an obstructed deformation. We also construct many examples of smooth Calabi-Yau algebraic spaces over \({\mathbb{F}_p}\) that do not lift to algebraic spaces in characteristic zero.

Mathematics Subject Classification (2000)

Primary 14J32 Secondary 14B12 14J17 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Artin M.: Algebraic construction of Brieskorn’s resolutions. J. Algebra 29, 330–348 (1974)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Atiyah M.: On analytic surfaces with double points. Proc. R. Soc. Lond. Ser. A 247, 237–244 (1958)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Beauville A.: Les familles stables de courbes elliptiques sur P 1 admettant quatre fibres singulières. (French) [The stable families of elliptic curves on P 1 with four singular fibers]. C. R. Acad. Sci. Paris Sér. I Math. 294(19), 657–660 (1982)MATHMathSciNetGoogle Scholar
  4. 4.
    Brieskorn E.: Über die Auflösung gewisser Singularitäten von holomorphen Abbildungen. Math. Ann. 166, 76–102 (1966)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Cynk S., Meyer C.: Geometry and arithmetic of certain Double octic Calabi-Yau manifolds. Can. Math. Bull. 48(2), 180–194 (2005)MATHMathSciNetGoogle Scholar
  6. 6.
    Cynk S., van Straten D.: Infinitesimal deformations of double covers of smooth algebraic varieties. Math. Nachr. 279(7), 716–726 (2006)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Ekedahl, T.: On non-liftable Calabi-Yau threefolds (preprint). math.AG/0306435Google Scholar
  8. 8.
    Friedman R.: Simultaneous resolution of threefold double points. Math. Ann. 274(4), 671–689 (1986)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    van der Geer G.: On the height of Calabi-Yau varieties in positive characteristic. Doc. Math. 8, 97–113 (2003)MATHMathSciNetGoogle Scholar
  10. 10.
    Grothendieck, A.: Géométrie formelle et géometrie algébrique. Sem. Bourbaki, Exposé 182 (1959)Google Scholar
  11. 11.
    Grothendieck, A.: Revetements Étales et Group Fondamental (SGA1). Séminaire de géométire algébrique du Bois Marie 1960–1961. Lecture Notes in Mathematics, vol. 224. Springer, Berlin (1971)Google Scholar
  12. 12.
    Hirokado M.: A non-liftable Calabi-Yau threefold in characteristic 3. Tohoku Math. J. (2) 51(4), 479–487 (1999)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Hirokado M., Ito H., Saito N.: Calabi-Yau threefolds arising from fiber products of rational quasi-elliptic surfaces, I. Arkiv Mat. 45(2), 279–296 (2007)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Hirokado M., Ito H., Saito N.: Calabi-Yau threefolds arising from fiber products of rational quasi-elliptic surfaces, II. Manuscripta Math. 125(3), 325–343 (2008)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Hirzebruch F.: Hilberts modular group of the field \({\mathbb{Q}(\sqrt{5})}\) and the cubic diagonal surface of Clebsch and Klein. Russ. Math. Surv. 31(5), 96–110 (1976)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Illusie, L.: Complex Cotangent et déformations. Lecture Notes in Mathematics, vol. 239. Springer, Berlin (1971)Google Scholar
  17. 17.
    Illusie, L.: Grothendieck’s existence theorem in formal geometry (with a letter of J-P. Serre). In: Fantechi, B., Goettsche, L., Illusie, L., Kleiman, S., Nitsure, N., Vistoli, A. (eds.) Advanced School in Basic Algebraic Geometry, ICTP Trieste, 2003, Fundamental Algebraic Geometry, Grothendieck’s FGA explained. Mathematical Surveys and Monographs, vol. 123. American Mathemcatical Society, Providence (2005)Google Scholar
  18. 18.
    Kodaira K.: On stability of compact submanifolds of complex manifolds. Am. J. Math. 85, 79–94 (1963)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Schoen C.: On fiber products of rational elliptic surfaces with Section. Math. Z. 197, 177–199 (1988)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Schoen, C.: Desingularized fiber products of semi-stable elliptic surfaces with vanishing third Betti number (preprint). arXiv:0804.1078Google Scholar
  21. 21.
    Schröer S.: Some Calabi-Yau threefolds with obstructed deformations over the Witt vectors. Compos. Math. 140(6), 1579–1592 (2004)MATHMathSciNetGoogle Scholar
  22. 22.
    Schröer S.: The T 1-lifting theorem in positive characteristic. J. Algebraic Geom. 12(4), 699–714 (2003)MATHMathSciNetGoogle Scholar
  23. 23.
    Schütt M.: New examples of modular rigid Calabi-Yau threefolds. Collect. Math. 55(2), 219–228 (2004)MATHMathSciNetGoogle Scholar
  24. 24.
    Wahl J.: Simultaneous resolution and discriminantal loci. Duke Math. J. 46(2), 341–375 (1979)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag 2009

Authors and Affiliations

  1. 1.Instytut MatematykiUniwersytetu JagiellońskiegoKrakówPoland
  2. 2.Institute of Mathematics of the Polish Academy of SciencesWarsawPoland
  3. 3.Fachbereich 08, AG Algebraische GeometrieJohannes Gutenberg-UniversitätMainzGermany

Personalised recommendations